November 02, 2008,
B.R. asks from Detroit, MI on October 27, 2008
Can Blood Pressure Medications Cause Fainting/collapse
My MIL has had two fainting spells. She has felt off balanced and on one occurance that I know of Extremely tired. She fainted once at the bank. And before fainting she said she felt very tired. After fainting she also looked like she was having some type of seizure. It also appeared as if she had a smile on her face or a drooped mouth. She had another experience yesterday where she fainted in her driveway and my SIL told me that she had the same shaking that I mentioned when she fell the first time.
They spoke stroke specialist ruled out the possiblity of a stroke. And a relative who is a nurse stated that it could be that her blood pressure medication was too strong. I know also that she is not eating properly. No one can seem to find a cause and I'm concerned because she lives alone. Everyone else is working.
Is there anyone on blood pressure or now of anyone who has had this experience.
So What Happened?™
My husband and SIL do believe that it is the blood pressure meds. She was in the hospital yesterday (after her second fainting spell) and they were told that she was very dehydrated. Also they found that her blood pressure was lower in a standing position than in setting. So, they believe that it is possibly the blood pressure meds. They are still waiting for the results of an MRI. She was not near home when she had the second spell so she was taken by EMS to another hospital. They physicians at the hospital were waiting for a call from her regular DR. who never contacted them. So, In my opinion, she probably needs to get another DR. as well.
V.G. answers from Grand Rapids on October 28, 2008
First - I would call her doctor NOW rather than later. It is possible that her blood pressure medication is not adjusted correctly for her. However, the doctor needs to make that adjustment. There are a ton of medications out there, it took us about three different meds to find the one that worked the best for my husband. You want to have her looked at though before she falls and hurts herself. You don't want to waste to much time getting more opinions...
1 mom found this helpful
S.H. answers from Detroit on November 01, 2008
This has happen to my mother before and it was her blood pressure meds. I would get her into her DOC to have things checked. Good luck ;)
Moms recommend the following deals from Mamapedia:
$ 20 - 3-in-1 Camera Lens for Smartphones, 50% Off
$ 15 - One-Year Subscription to Marvel Super Heroes, 50% Off
$ 12 - Leaf Vintage Leather Bangle Watch, 70% Off
$ 15 - One-Year Subscription to a Disney Princess Magazine, 50% Off
$ 16 - Two Personalized 2.5D Suncatcher Ornaments, 58% Off
$ 15 - One-Year Subscription to a Disney Junior Magazine, 50% Off
$ 15 - One-Year Subscription to Phineas and Ferb Magazine, 50% Off
$ 9 - One Personalized 2.5D Suncatcher Ornaments, 53% Off
$ 39 - One Holiday PEEL & PLAY Wall-Sets, 51% Off
D.H. answers from Detroit on October 28, 2008
If she has poor oral intake of fluids and BP meds it may be causing her BP to be too low to sustain proper levels. Make sure she is getting enough fluids and see the Dr who prescribed the BP meds
C.C. answers from Grand Rapids on October 27, 2008
Yes blood pressure meds can cause the blood pressure to dip to low causing fainting. So can low blood sugar amongst other things. She needs to call her doctor for an eval to make sure that's what it is and then they can adjust her meds.
E.W. answers from Detroit on October 28, 2008
My grandmother suddenly had fainting and blackout spells. Her doctors thought it was neurological until she landed in the hospital. The doctors there were surprised at how strong her blood pressure meds were and suspected this was part of the problem. Her high dose of meds also caused her to lose her appetite and she was not eating properly or drinking enough. Dehydration/malnutrition was the other part of the problem.
Once they lowered her dosage, she returned back to normal and hasn't had an episode since.
Just goes to show you, that not all docs are in agreement on stuff as simple as blood pressure meds. Have her get a second opinion by a reputable doc.
D.G. answers from Detroit on October 29, 2008
I have vasalvagal syncope (fainting spells) & seizures. They put me on a blood pressure medication to help my condition. Symptoms include light-headedness, dizzy, feeling warm, black-outs, shaking, sometimes I fall off balance, and I feel very tired. I've had this condition since 1981 and they have finally gotten it under control after trying different meds and implanting a pacemaker :(
because my condition is sooo severe. You must stay hydrated. I drink alot of water and gatorade and had to increase my salt intake. So your MIL may want to see a cardiologist.
Hope this helps
L.N. answers from Benton Harbor on October 27, 2008
Absolutely! Meds can cause BP to fall too low and cause weakness, dizziness, fatigue, sweating, lightheadedness, shaking, nausea, etc...and fainting. She definitely needs her BP meds evaluated.
What concerns me, though, is the smile or drooped mouth. Those are signs of a seizure. As one mom said, blood sugar could be a concern, too.
She absolutely needs to be check out by the doc. One easy thing to do is buy a BP monitor so she can check her BP when she feels symptomatic. Have her take it to the doc with her on her next checkup to test it against theirs and make sure it's accurate. Also, ask for a Hemoglobin A1C and a Fasting Blood Sugar test. (It's likely they will order it anyway) and have them test her sugar with a fingerstick there in the office. In our office we have monitors that are supplied by the drug companies at no cost to patients. Perhaps she could ask for one just to have on hand so next time it happens her BS can be checked right away.
That's all I can think of right off hand...stress to her the importance of nutrition...I hope you find some answers.
Keep us posted!
L.Y. answers from Saginaw on October 27, 2008
My father in law had an interaction with his eye medication and his blood pressure. His heart rate was down to 36 beats per minute. Get her in to see someone.... it is really important :)